It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-20-2003, 03:59 PM   #1
Junior Member
 
Join Date: Jan 2003
Posts: 42
BlueBee HB User
Question Niaspan Reaction

(I posted this ? by mistake on the high/low b/p message board by mistake.)


Hi all. I've been taking niaspan for about 1 1/2 months. The first month was fine, no probs. Suddenly, after taking the medicine, I systematically feel tingling, itching, burning and redness from the top of my head all the way down to my ankles. Sometimes this happens an hour after I take it, or 4 hours after I take it. It is very uncomfortable and hurts to the touch. I realize that flushing is a common side effect with this med. but I get more than flushing. It's downright painful. Has anyone here ever experienced this, and is it an allergic reaction? It has occured about 5 times, even when I'm sleeping, it wakes me because it actually hurts.
I'm on 500 mg. and I eat a little something before taking.
Thanks in advance for any advice.

 
Old 03-06-2003, 02:49 PM   #2
Newbie
 
Join Date: Mar 2003
Location: San Francisco, Ca, USA
Posts: 1
joseph rego HB User
Post

Niaspan must be taken at night only. If you are on aspirin, then take your aspirin immediately after dinner and then wait half an hour and take your Niaspan. At your dosage, I would request a liver enzyme test and CPK levels. I am a survivor of a quintuple coronary blood vessel by-pass and now on Niaspan. It does not agree wtih me (although has brought my HDL up by 15%, lowered my TGs and LDL, VLDL) My CPK levels and AST levels are elevated to where it is of concern. Good luck. jr

 
Sponsors Lightbulb
   
Old 03-06-2003, 05:36 PM   #3
Senior Member
(female)
 
Join Date: Mar 2003
Location: Redford, MI USA
Posts: 180
Redford Phyl HB User
Post

Tried Niaspan and had no reaction the first 5 nights. On the 6th night I turned lobster red from my scalp to my toes, broke out in a rash and blew up like a balloon. The swelling and flushing started to subside after an hour, but I itched for 24 hours and it took 48 hours for the rash to disappear. I had taken a 24 hour antihistamine earlier in the day (a normal thing for me) and without it, I think I would have ended up in the emergency room. My internist has added it to the list of drugs that I cannot take. I've had problems with the statins, too, so I'm just trying diet for the moment.

My thyroid is also out of whack, and I'm hoping that as we get it back under control it will help lower my LDL.

 
Old 03-07-2003, 05:17 AM   #4
Junior Member
 
Join Date: Apr 2001
Location: Cleveland, Ohio USA
Posts: 21
RuthW HB User
Post

My Dr. took me of Mevacor and put me on Niaspan. I've only taken it for 2 nights and so far so good. But I will pay attention for side effects. I take an aspirin a half an hour before I take it with food.

 
Old 03-07-2003, 05:18 AM   #5
Junior Member
 
Join Date: Apr 2001
Location: Cleveland, Ohio USA
Posts: 21
RuthW HB User
Post

My Dr. took me of Mevacor and put me on Niaspan. I've only taken it for 2 nights and so far so good. But I will pay attention for side effects. I take an aspirin a half an hour before I take it with food.

 
Old 03-18-2003, 10:24 AM   #6
Newbie
 
Join Date: Mar 2003
Location: Albuquerque,NM,USA
Posts: 1
dlmorrow HB User
Post

I have been on 500 mg Niaspan for about one year without any major side effects other than the normal flushing. My dosage was raised to 1000mg to lower my Triglycerides (currently 257) and then I started having pain in back at my left shoulder blade area during exeration. After the dosage was increased to 2000mg my pain became much worse. Unable to walk a block without this stabbing pain in the back shoulder blade area and going to the left front. I have quit taking Niaspan and now the pain is much less but not gone. I fee is is going away but don't know how long the side effect will last.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Niaspan vs normal slow release niacin MatrixX High Cholesterol 3 02-18-2011 03:22 PM
Persistent Rash/Blisters with Niaspan ChasGirl High Cholesterol 4 10-08-2010 10:00 AM
Niaspan ? Arizona77 High Cholesterol 13 09-14-2007 11:49 AM
niaspan prob. kiraannewife Drug Interactions / Side Effects 1 09-08-2007 01:39 AM
Who has tried Niaspan or Niacin before making a decision...? Guy1_USA High Cholesterol 17 07-19-2007 08:30 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aspirin
Crestor
Lipitor
Niaspan
Pravachol
  Simvastatin Tricor
Vytorin
Zetia
Zocor




TOP THANKED CONTRIBUTORS



JJ (25), yackedar (24), jenj770 (13), ARIZONA73 (10), rudiraven (10), Titchou (5), phil58 (4), AussieBloke (4), ladybud (4), Lenin (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:15 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!